Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 18, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Apr 27, 2024, 8:52 PM CDT for Sangamon County, Illinois. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2024, 8:52 PM CDT (01:52 UTC)
- Expired
- Apr 27, 2024, 9:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 36 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 9:05 PM CDT | FUNNEL CLOUD | 3 Wsw Illiopolis, IL | Funnel cloud spotted from a field south of I-72 near milepost 112. The funnel cloud was moving northeast. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted.
296
WFUS53 KILX 280152
TORILX
ILC167-280230-
/O.NEW.KILX.TO.W.0018.240428T0152Z-240428T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
852 PM CDT Sat Apr 27 2024
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Northeastern Sangamon County in central Illinois...
* Until 930 PM CDT.
* At 852 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mechanicsburg, or 13 miles east of Springfield,
moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Mechanicsburg around 900 PM CDT.
Illiopolis around 905 PM CDT.
This includes Interstate 72 between mile markers 116 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3992 8936 3992 8922 3987 8921 3977 8935
3977 8936 3976 8936 3974 8939 3976 8943
TIME...MOT...LOC 0152Z 205DEG 25KT 3977 8939
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
253 follow-up statements
148
WWUS53 KILX 280201
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
901 PM CDT Sat Apr 27 2024
ILC167-280230-
/O.CON.KILX.TO.W.0018.000000T0000Z-240428T0230Z/
Sangamon-
901 PM CDT Sat Apr 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR EAST
CENTRAL SANGAMON COUNTY...
At 900 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Mechanicsburg, or 17 miles east of Springfield,
moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Illiopolis around 905 PM CDT.
This includes Interstate 72 between mile markers 118 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3992 8933 3992 8922 3987 8921 3978 8933
3979 8936
TIME...MOT...LOC 0200Z 214DEG 25KT 3981 8932
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
25616
WWUS53 KILX 280209
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
909 PM CDT Sat Apr 27 2024
ILC167-280230-
/O.CON.KILX.TO.W.0018.000000T0000Z-240428T0230Z/
Sangamon-
909 PM CDT Sat Apr 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR EAST
CENTRAL SANGAMON COUNTY...
At 909 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Illiopolis, or 17 miles west of Decatur, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Sangamon County.
This includes Interstate 72 between mile markers 120 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3992 8929 3992 8922 3987 8921 3980 8930
3981 8932
TIME...MOT...LOC 0209Z 213DEG 27KT 3986 8927
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
25568
WWUS53 KILX 280223
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
923 PM CDT Sat Apr 27 2024
ILC167-280233-
/O.EXP.KILX.TO.W.0018.000000T0000Z-240428T0230Z/
Sangamon-
923 PM CDT Sat Apr 27 2024
...THE TORNADO WARNING FOR EAST CENTRAL SANGAMON COUNTY WILL EXPIRE
AT 930 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
&&
LAT...LON 3992 8929 3992 8922 3987 8921 3980 8930
3981 8932
TIME...MOT...LOC 0223Z 205DEG 25KT 3994 8922
$$
25What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 27, 7:11 PM CDT, 1 hour 41 minutes earlier. Its key messages:
- Flood Watch in effect tonight for locations along and north of a Rushville to El Paso line. Several rounds of thunderstorms with excessive rainfall rates may lead to flash flooding.
- Another round of strong to potentially severe thunderstorms expected Sunday evening. Highest severe probabilities will be focused west of I-55.
Area forecast discussion, Apr 27, 7:11 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 711 PM CDT Sat Apr 27 2024 .KEY MESSAGES... - Flood Watch in effect tonight for locations along and north of a Rushville to El Paso line. Several rounds of thunderstorms with excessive rainfall rates may lead to flash flooding. - Another round of strong to potentially severe thunderstorms expected Sunday evening. Highest severe probabilities will be focused west of I-55. && .UPDATE... Issued at 711 PM CDT Sat Apr 27 2024 Complex convective scenario unfolding this evening. Currently have a blossoming area of showers and isolated storms from near St. Louis northeast to Danville. This is occurring in a region of modest instability and weak deep layer shear, so not anticipating much more than brief heavy rainfall and cloud to ground lightning strikes over the next few hours as this festers in a focused region of moist convergence. To our west, the main severe convective line of interest stretches from west central MO into southeast IA. This has formed in an area of moderate instability (MLCAPE near 2k J/kg) and deep layer shear of 40+ kt. This line is expected to continue its northeastward motion this evening, reaching our far northwest CWA around 10-11 pm. The farther east the line pushes, the less favorable the thermodynamic environment becomes. Still, there appears to be a few hour window where severe thunderstorms will be possible late this evening, primarily northwest of the IL River. If storms can remain surface based all severe hazards would be in play given curved low level hodographs and sufficient instability for severe level wind gusts and hail. Heavy rain and localized flash flooding are also concerns, given the convergent nose of a strong low-level jet setting up over the western CWA tonight. With the instability and high moisture levels already in place, deep convection and high rain rates (1-2"/hr) seem to be a good bet. 1-hr flash flood guidance is around 1.5", and these should be approached at least on a localized basis. The current Flash Flood Watch has the region of concern covered, so not anticipating any changes to the watch at this time. 25 && .SHORT TERM...(Tonight through Sunday) Issued at 323 PM CDT Sat Apr 27 2024 A warm and humid airmass has overspread central Illinois this afternoon...with 19z/2pm temperatures in the middle to upper 70s and dewpoints hovering in the middle 60s. A slow-moving cold front is poised well upstream from central Iowa southwestward into Kansas and will serve as the focus for strong to severe convection over the next several hours. Regional mesoanalysis shows SBCAPEs in excess of 3000J/kg ahead of the front from southeast Iowa to Texas. With 0-6km bulk shear of 35-45kt within this zone, all CAMs indicate convection rapidly blossoming this afternoon. Meanwhile further east across central Illinois, instability/shear are not as impressive and the region is still experiencing synoptic subsidence as a result of short-wave ridging aloft. Am therefore only expecting widely scattered thunderstorms within the broad warm sector across the KILX CWA through the remainder of the afternoon into early this evening. Most models suggest thunderstorms will begin developing further east into the Illinois River Valley after 03z/10pm in response to a strengthening low-level jet oriented from Oklahoma northeastward into Missouri. HREF indicates low probabilities for severe wind/hail as far east as the Illinois River this evening, so think current Slight Risk area west of I-55 has a good handle on the severe potential. Aside from the potential for scattered damaging wind gusts and large hail, there is increasing concern for heavy rainfall and flash flooding across the W/NW CWA. With precipitable water values increasing to 1.50-1.75 and several CAMs suggesting training thunderstorm cells within the instability axis ahead of the front, have opted to issue a Flood Watch for locations along/north of a Rushville to El Paso line. Think storms will be efficient rain-makers...with excessive rainfall rates of over 2 inches per hour possible. Given the wet soil conditions, think this additional rainfall could lead to scattered flash flooding...particularly in flood-prone and urban areas. Further east into central Illinois, the precip will be much more scattered in nature tonight...with locations along/south of I-70 staying mostly dry. Barnes .LONG TERM...(Monday through Next Saturday) Issued at 323 PM CDT Sat Apr 27 2024 Convection tied to the nocturnal LLJ will shift eastward and weaken considerably late tonight into Sunday morning as it outruns its energy source. As a result, am expecting overcast conditions with showers and perhaps a few thunderstorms along/west of I-55 on Sunday. Further east, windy and dry conditions will prevail along and east of the I-57 corridor. The next round of strong to severe convection will fire along the cold front across Iowa/Missouri late Sunday afternoon...then gradually push into west-central Illinois during the evening. Think a damaging wind/large hail risk will exist as far east as I-55 before the storms weaken as daytime instability wanes. Still need to keep an eye on the far E/SE CWA mainly east of I-57 Monday afternoon as the potential still exists for a few strong storms along the departing cold front. Once the front passes, a return to warm/dry weather is anticipated for Tuesday. After that, an unsettled week is ahead as a series of disturbances brings periodic rain chances Wednesday through Friday. Temperatures will warm back into the upper 70s/lower 80s by mid-week before slightly cooler/drier conditions arrive by next weekend. Barnes && .AVIATION... (For the 00z TAFs through 00z Sunday Evening) Issued at 602 PM CDT Sat Apr 27 2024 A few -SHRA are affecting KDEC/KCMI early this evening and may fester over the next several hours, possibly briefly dropping cig/vis to MVFR. A complex of thunderstorms currently over southern IA and northern MO tracks east overnight and depending on how well they hold together could bring brief reductions to IFR at KPIA/KBMI overnight, primarily in a 05-09z window. The storms are expected to weaken as they push east, so currently don't have them affecting KDEC/KCMI but will need to monitor trends. Gusty south/southwest winds will back south/southeast this evening with the gusts tending to diminish with time. A strong low level jet overhead will produce LLWS through 13-14z. Gusty south winds will again be prevalent on Sunday, near 30 kt at times. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday morning for ILZ027>031-036-037-040- 041. &&
Hazardous weather outlook, Apr 27, 3:13 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 313 PM CDT Sat Apr 27 2024 ILZ027>031-036-037-040-041-282015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. Some of these storms may become severe this evening, with isolated hail, locally damaging wind gusts, and a threat of a few tornadoes possible. Locally heavy rain resulting in ponding of water or flash flooding is also possible along with dangerous cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night, which may also become severe. The most likely time for severe storms is in the afternoon and evening. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the northeast around 40 mph. ILZ038-042>057-061-282015- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. Some of these storms may become severe this evening, with isolated hail and locally damaging wind gusts possible. Locally heavy rain resulting in ponding of water is also possible along with dangerous cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night, which may also become severe. The most likely time for severe storms is in the afternoon and evening. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Expected storm motion is toward the northeast around 40 mph. ILZ062-063-066>068-071>073-282015- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 313 PM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Showers and thunderstorms are possible this afternoon through tonight. The probability for severe weather with these storms is low, however dangerous cloud-to-ground lightning can be expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms are expected Sunday through Sunday night. The probability for severe weather is low. South winds will gust from 30 to 40 mph Sunday. There will be chances for showers and thunderstorms most days Monday through Friday. At this time, it is too early to determine the threat for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Deubelbeiss
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 9:20 PM CDT | Tornado Warning | ILX | DeWitt, Logan, Macon | 25 min |
| Apr 27, 10:25 PM CDT | Flash Flood Warning | ILX | DeWitt | 110 min |
| Apr 27, 11:58 PM CDT | Flash Flood Warning | ILX | Marshall, Tazewell, Woodford | 6 hr |
| Apr 28, 1:39 AM CDT | Flash Flood Warning | ILX | Fulton, Knox, Marshall, Peoria, Tazewell, Woodford | 4 hr |
| Apr 28, 7:34 AM CDT | River Flood Warning | ILX | Fulton, Knox | 4 days |
| Apr 28, 7:34 AM CDT | River Flood Warning | ILX | Fulton | 4 days |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.